Utah, 2015Winter Storm and High Wind in Utah, February 22 to 24, 2015
February 22 to 24, 2015 · NWS SLC · 6 events in 6 counties and zones
A storm system moved across central and southern Utah, bringing snow to even the lowest elevations of southern Utah. In addition, gusty easterly canyon winds developed across parts of northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved across central and southern Utah, bringing snow to even the lowest elevations of southern Utah. In addition, gusty easterly canyon winds developed across parts of northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 21, 9:43 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 21, 9:43 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 PM MST SAT FEB 21 2015
.SYNOPSIS...A COLD UPPER LOW WILL DEVELOP OVER THE GREAT BASIN ON
SUNDAY THEN TRACK VERY SLOWLY EAST THROUGH MONDAY NIGHT. HIGH
PRESSURE WILL BRIEFLY RETURN TO THE REGION TUESDAY.
&&
.DISCUSSION...LARGE SCALE PATTERN INDICATES A MOIST NORTHWESTERLY
FLOW ALOFT STILL IN PLACE OVER UTAH THIS EVENING. A SURFACE BOUNDARY
REMAINS NEARLY STATIONARY ALONG THE UTAH/ARIZONA BORDER WHILE THE
COLD POOL ALOFT CONTINUES TO ALLOW FOR ENOUGH INSTABILITY TO
GENERATE A FEW SNOW SHOWERS ACROSS THE NORTHERN ZONES. THE SHOWERS
HAVE DECREASED IN COVERAGE NOW WITH THE LOSS OF DAYTIME
HEATING...BUT WILL SEE A FEW SHOWERS LINGER THROUGH LATE TONIGHT.
MODELS...INCLUDING HI-RES MODELS...INDICATED PRECIPITATION FOCUSING
ACROSS SOUTHWEST WYOMING THROUGH LATE TONIGHT ALONG AN ARCTIC
BOUNDARY. GIVEN SOME TRAVEL ISSUES ALONG I-80 REPORTED WITH EARLIER
SNOW SHOWERS AND SOME ADDITIONAL IMPACTS EXPECTED WITH THE SNOW AND
INCREASING WINDS TONIGHT...HAD EARLIER ADDED A WINTER WEATHER
ADVISORY FOR SOUTHWEST WYOMING FOR THE REMAINDER OF THE NIGHT.
THE NEXT SIGNIFICANT FEATURE TO IMPACT THE AREA IS A TROUGH
CURRENTLY SEEN CARVING BACK INTO OREGON AND NORTHERN CALIFORNIA.
THIS TROUGH WILL PUSH THE REINFORCING COLD FRONT THROUGH UTAH
TONIGHT. AS THE TROUGH CONTINUES CONTINUES TO DIVE SOUTH THROUGH
CALIFORNIA...SOUTHERLY WINDS INCREASING OVER ARIZONA AHEAD OF IT
WILL STRENGTHEN THE BAROCLINIC ZONE OVER SOUTHERN UTAH. AS A
RESULT...MODELS STILL ON TRACK FOR A SIGNIFICANT SNOW EVENT OVER
SOUTHERN UTAH TONIGHT THROUGH MONDAY NIGHT. ALTHOUGH MODELS CONTINUE
TO TREND THE HEAVIEST PRECIPITATION FARTHER SOUTH...THEY STILL
INDICATE STORM TOTALS OF OVER 1.25 INCHES OF WATER ACROSS A GOOD
PORTION OF FAR SOUTHERN UTAH...WITH ISOLATED SPOTS MAXING OUT AT
OVER 1.75 INCHES.
WITH THE TROUGH AXIS ALIGNED EAST-NORTHEAST TO WEST-SOUTHWEST...THE
FLOW OVER NORTHERN UTAH AND SOUTHWEST WYOMING WILL BECOME MORE
EASTERLY. THIS COUPLED WITH THE AFOREMENTIONED ARCTIC BOUNDARY
CROSSING SOUTHWEST WYOMING WILL SET UP A CANYON/DOWNSLOPE WIND EVENT
FOR THE WASATCH FRONT TONIGHT THROUGH TOMORROW NIGHT. WINDS WILL BE
STRONGEST NEAR MOUTHS OF CANYONS ALONG DAVIS AND WEBER
COUNTIES...AND A HIGH WIND WARNING REMAINS IN EFFECT.
MADE MINOR UPDATES TO ADJUST EVENING GRIDS TO REFLECT LATEST TRENDS.
&&
.AVIATION...OCCASIONAL CIGS MAY DEVELOP AT THE SLC TERMINAL TONIGHT
BUT WILL REMAIN ABOVE 6000 FT AGL. WINDS WILL LIKELY REMAIN
NORTHERLY THROUGH THE NIGHT...ALTHOUGH THERE IS A 30 PERCENT CHANCE
OF LIGHT AND VARIABLE WINDS BETWEEN 06 AND 10Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 8 AM MST TUESDAY FOR UTZ013-014-016-
020-517-518.
HIGH WIND WARNING UNTIL 11 AM MST MONDAY FOR UTZ002.
WY...WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR WYZ021.
&&
CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 21, 10:01 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 PM MST SAT FEB 21 2015
UTZ001>016-019>021-517-518-WYZ021-221400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1001 PM MST SAT FEB 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
GUSTY EASTERLY WINDS ARE EXPECTED FROM SOUTHWEST WYOMING INTO THE
CACHE VALLEY AND WASATCH FRONT TONIGHT. THE STRONGEST WINDS WILL
OCCUR IN THE CANYON AREAS ALONG THE WASATCH FRONT.
THE WINDS WILL COMBINE WITH SNOW SHOWERS ACROSS SOUTHWEST WYOMING
TO PRODUCE REDUCED VISIBILITIES AND BLOWING SNOW TONIGHT.
SNOW WILL ALSO BEGIN TO DEVELOP ACROSS SOUTHERN UTAH TONIGHT AND
BECOME HEAVY AT TIMES TOWARDS SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY EASTERLY WINDS WILL CONTINUE ACROSS SOUTHWEST WYOMING AND
INTO THE CACHE VALLEY AND WASATCH FRONT SUNDAY MORNING...WITH
STRONGER WINDS EXPECTED SUNDAY NIGHT INTO MONDAY MORNING. THE
STRONGEST WINDS WILL OCCUR IN THE CANYON AREAS ALONG THE WASATCH
FRONT.
SIGNIFICANT SNOW ACCUMULATION IS EXPECTED ACROSS THE MOUNTAINS
AND HIGHER VALLEYS OF SOUTHERN AND CENTRAL UTAH THROUGH MONDAY
BEFORE TAPERING OFF EARLY TUESDAY. SEE THE LATEST WINTER WEATHER
STATEMENT FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Feb 21, 7:45 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
745 PM MST SAT FEB 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST ALTA 40.57N 111.64W
02/20/2015 M66 MPH SALT LAKE UT MESONET
CENTRAL WASATCH PEAKS - 11066 FT
0450 PM NON-TSTM WND GST RICHFIELD 38.58N 111.48W
02/20/2015 M59 MPH SEVIER UT MESONET
SR-72 AT HOGAN PASS - 8977 FT
1159 AM SNOW 4 SSW PARK CITY 40.65N 111.50W
02/20/2015 M3.0 INCH SUMMIT UT DEPT OF HIGHWAY
0615 AM SNOW PARK CITY 40.61N 111.54W
02/21/2015 M5.0 INCH SUMMIT UT TRAINED SPOTTER
PARK CITY SUMMIT - 9300 FT
0700 AM SNOW PARK CITY 40.66N 111.57W
02/21/2015 M6.0 INCH SUMMIT UT TRAINED SPOTTER
THE CANYONS - 8800 FT
0415 PM SNOW ALTA 40.58N 111.64W
02/21/2015 M13.0 INCH SALT LAKE UT MESONET
ALTA - COLLINS - 9662 FT
0439 PM SNOW BRIGHTON 40.62N 111.59W
02/21/2015 M6.0 INCH SALT LAKE UT TRAINED SPOTTER
SOLITUDE - 8200 FT
0459 PM SNOW BRIGHTON 40.64N 111.64W
02/21/2015 M5.0 INCH SALT LAKE UT TRAINED SPOTTER
BIG COTTONWOOD SPRUCES - 7402 FT
0405 PM SNOW ALTA 40.59N 111.64W
02/21/2015 M12.0 INCH SALT LAKE UT TRAINED SPOTTER
ALTA UDOT - 8799 FT
0500 PM SNOW POWDER MTN 41.36N 111.71W
02/21/2015 M6.0 INCH WEBER UT OFFICIAL NWS OB
POWDER MOUNTAIN - 0 FT
0513 PM SNOW BRIGHTON 40.59N 111.58W
02/21/2015 M16.0 INCH SALT LAKE UT TRAINED SPOTTER
BRIGHTON CREST - 9500 FT
0625 AM SNOW ALTA 40.57N 111.65W
02/21/2015 M8.0 INCH SALT LAKE UT TRAINED SPOTTER
SNOWBIRD - 8100 FT
0400 PM SNOW SNOWBASIN 41.20N 111.86W
02/21/2015 M5.0 INCH WEBER UT TRAINED SPOTTER
SNOWBASIN MID BOWL - 7402 FT
0800 AM SNOW HEBER CITY 40.46N 111.23W
02/21/2015 M6.0 INCH WASATCH UT TRAINED SPOTTER
0500 PM SNOW ALTA 40.59N 111.64W
02/21/2015 M9.5 INCH SALT LAKE UT COOP OBSERVER
0500 PM SNOW LAKETOWN 41.83N 111.32W
02/21/2015 M2.0 INCH RICH UT COOP OBSERVER
0525 PM SNOW LOGAN 41.74N 111.83W
02/21/2015 M2.0 INCH CACHE UT TRAINED SPOTTER
&&Winter Storm, Southwest Utah
- When
- February 22, 1:00 AM MST to February 24, 3:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- COOP Observer
Heavy snow fell across portions of southwest Utah, where Cedar City received 17 inches of new snow and New Harmony reported 12 inches of snow.
Winter Storm, Southern Mountains
- When
- February 22, 3:00 AM MST to February 24, 6:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Trained Spotter
Brian Head Resort reported 15 inches of new snow, and the Kimberly Mine SNOTEL reported 1.70 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, South Central Utah
- When
- February 22, 6:00 AM MST to February 24, 6:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Heavy snow fell across much of south central Utah, including 16 inches of snow at Kodachrome Basin State Park and 9 inches of snow at both Kanab and Tropic.
High Wind, Northern Wasatch Front
- When
- February 22, 7:50 AM MST to February 23, 6:20 AM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Strong easterly canyon winds developed along the northern Wasatch Front, with peak wind gusts of 68 mph at US-89 near Lagoon and 62 mph at Farmington.
Winter Storm, Utahs Dixie and Zion National Park
- When
- February 23, 12:00 AM MST to 10:00 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
Accumulating snowfall was reported in an area that rarely gets snow, with 2 to 3 inches of snow reported in Washington City, Ivins, and St. George.
High Wind, Salt Lake and Tooele Valleys
- When
- February 23, 7:40 AM MST to 8:40 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Gusty canyon winds also developed in the Salt Lake Valley, with a peak recorded wind gust of 62 mph at the Mouth of Parley's Canyon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 22 to 23, 20151 death · 6 injured · $500,000 · 24 events
- Winter Storm in Texas, February 22 to 23, 2015$172,000 · 19 events
- Heavy Snow and Heavy Rain in Arizona, February 22 to 24, 20156 injured · 9 events
- Heavy Snow and Winter Weather in Oklahoma, February 22 to 23, 201516 events
- Cold in Michigan, February 22 to 23, 201515 events
- Extreme Cold in North Dakota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201512 events
- Winter Storm in Texas, February 22 to 23, 201510 events
- Extreme Cold in South Dakota, February 22, 20158 events
- Extreme Cold in Minnesota, February 22 to 23, 20156 events
- Tornado and Heavy Rain in California, February 22 to 23, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561005, 561080, 561078, 560916, 561076, 560917.